Florida, 2018

Tornado and Damaging Wind in Florida, October 9 to 10, 2018

October 9 to 10, 2018 · NWS JAX · 3 events in 3 counties and zones

Hurricane Michael tracked toward the FL Panhandle coast October 9th and made landfall near Mexico Beach as a very strong Cat. 4, perhaps Cat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Hurricane Michael tracked toward the FL Panhandle coast October 9th and made landfall near Mexico Beach as a very strong Cat. 4, perhaps Cat. 5 upon further research. The storm center tracked NNE across southern GA, and brought tropical storm conditions in waves of showers and thunderstorms to the area through the early morning hours of Oct. 10th. Local impacts were mainly wind damage to trees, power lines and a few structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 9, 8:12 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Oct 9, 8:12 AM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
912 AM EDT Tue Oct 9 2018

.UPDATE...

Gusty showers will continue to move West off the Atlantic this
morning. Strong wind gusts will be possible with the heavier
showers, especially near the coast. The chance for thunderstorms
will increase into the afternoon, due to diurnal instability, with
these having the potential to produce strong wind gusts as well.

Temperatures will moderate into the middle 80s.

&&

.AVIATION.../12z TAF period/...

Gusty showers and storms are expected this afternoon and evening.
This potential is expected to be lower Tonight, but the potential
for a gusty shower can not be ruled out through the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  85  75  88  76 /  70  40  80  80
SSI  82  77  86  78 /  70  60  70  80
JAX  85  77  89  77 /  60  30  70  60
SGJ  84  80  89  78 /  70  30  60  40
GNV  87  77  88  77 /  40  30  70  60
OCF  88  77  89  77 /  30  30  70  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Watch for Columbia-Gilchrist-Hamilton-Suwannee.

     High Rip Current Risk through late Wednesday night for Coastal
     Duval-Coastal Flagler-Coastal Nassau-Coastal St. Johns.

     High Surf Advisory until 10 AM EDT Thursday for Coastal Duval-
     Coastal Flagler-Coastal Nassau-Coastal St. Johns.

     Coastal Flood Advisory until 6 AM EDT Thursday for Clay-Coastal
     Duval-Coastal Flagler-Coastal Nassau-Coastal St. Johns-
     Inland Duval-Inland St. Johns.

GA...Tropical Storm Watch for Appling-Atkinson-Bacon-Brantley-
     Charlton-Clinch-Coastal Camden-Coastal Glynn-Coffee-Echols-
     Inland Camden-Inland Glynn-Jeff Davis-Pierce-Ware-Wayne.

     High Rip Current Risk through late Wednesday night for Coastal
     Camden-Coastal Glynn.

     High Surf Advisory until 10 AM EDT Thursday for Coastal Camden-
     Coastal Glynn.

     Coastal Flood Advisory until 6 AM EDT Thursday for Coastal
     Camden-Coastal Glynn.

AM...Tropical Storm Watch for Coastal waters from Altamaha Sound to
     Fernandina Beach FL out 20 NM-Waters from Altamaha Sound GA
     to Fernandina Beach FL from 20 to 60 NM.

     Small Craft Advisory until 3 PM EDT Thursday for Coastal waters
     from Fernandina Beach to St. Augustine FL out 20 NM-Coastal
     waters from St. Augustine to Flagler Beach FL out 20 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

&&

23//

In the hours before

Special weather statement, Oct 9, 8:34 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
934 AM EDT TUE OCT 9 2018

FLZ033-038-124-125-133-138-091430-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Coastal Duval FL-Coastal Nassau FL-Inland St. Johns FL-
934 AM EDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR FLAGLER...NORTHEASTERN NASSAU...
ST. JOHNS AND EASTERN DUVAL COUNTIES UNTIL 1030 AM EDT...

At 934 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Barberville to 18 miles
east of Little Talbot Island. Movement was west at 30 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Jacksonville, Palm Coast, St. Marys, Saint Augustine, Fernandina
Beach, Flagler Beach, Bunnell, Hastings, Unf and Fruit Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2926 8115 2926 8141 2940 8142 2940 8148
      2949 8152 2976 8153 2997 8161 3004 8169
      3012 8168 3011 8151 3032 8168 3052 8163
      3075 8168 3072 8161 3075 8158 3075 8154
      3073 8142 3025 8135 2952 8110
TIME...MOT...LOC 1334Z 098DEG 26KT 2927 8134 3048 8111

ENYEDI
Local storm report, Oct 9, 8:37 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
937 AM EDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND GST     VILANO BEACH            29.94N 81.30W
10/09/2018  M43 MPH          ST. JOHNS          FL   MESONET

            MESONET SITE AT VILANO BEACH MEASURED 36 MPH WINDS WITH
            GUST TO 43 MPH

&&

AENYEDI
Special weather statement, Oct 9, 9:10 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1010 AM EDT TUE OCT 9 2018

FLZ024-025-124-125-091500-
Inland Duval FL-Inland Nassau FL-Coastal Duval FL-Coastal Nassau FL-
1010 AM EDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NASSAU AND CENTRAL DUVAL
COUNTIES UNTIL 1100 AM EDT...

At 1009 AM EDT, a strong band of showers extended along a line
extending from 6 miles northwest of Little Talbot Island to near Nas
Jax. Movement was northwest at 25 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage. A wind gust of 51 mph was reported at 10 am at Huguenot
Park.

Locations impacted include...
Jacksonville, Callahan, Jacksonville International Arpt, Arlington,
Yulee, Cisco Gardens, Ortega, Fort Caroline, Bryceville and Nassau
Village-Ratliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3075 8177 3033 8200 3021 8159 3053 8141
TIME...MOT...LOC 1409Z 127DEG 23KT 3053 8149 3025 8164

ENYEDI
Local storm report, Oct 9, 9:11 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1011 AM EDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND GST     2 N MAYPORT             30.42N 81.41W
10/09/2018  M51 MPH          AMZ452             FL   MESONET

            WEATHERFLOW SITE MEASURED A PEAK WIND GUST OF 51 MPH.

&&

RBRICKER
Local storm report, Oct 9, 9:15 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1015 AM EDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND GST     2 NW ST. AUGUSTINE      29.92N 81.33W
10/09/2018  M43 MPH          St. Johns          FL   MESONET

            WEATHERFLOW SITE MEASURED A PEAK WIND GUST OF 43 MPH.

&&

RBRICKER
Local storm report, Oct 9, 9:21 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1021 AM EDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     TSTM WND GST     4 W MAYPORT             30.39N 81.48W
10/09/2018  M42 MPH          Duval              FL   MESONET

            WEATHERFLOW SITE MEASURED A PEAK WIND GUST OF 42 MPH.

&&

RBRICKER

The radar

The Jacksonville radar (KJAX), 102 km away, was scanning. The volume nearest the first event began at 14:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Flagler

When
October 9, 9:22 AM EST
Where
Flagler County, 2.4 mi NNW of Mantanzas
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
29.640, -81.290

A small pine tree was blown down across U.S. Highway 1 north at Old Kings Road that blocked one lane of US 1. The cost of damage was unknown, but it was estimated for event inclusion in Storm Data.

Tornado, Bradford

When
October 10, 1:40 PM EST to 2:08 PM EST
Where
Bradford County, 2.21 mi SW of Theressa to 1.93 mi ESE of Lawtey
Rating
EF0
Path length
16.64 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
29.804, -82.091

A tornado was reported on the ground by Clay County Emergency Management at 305 pm EDT. At 320 pm EDT, law enforcement reported the tornado touched down near Camp Blanding and moved northward toward Starke. An NWS employee attempted a storm survey in the area but was unable to perform due to limited access.

Funnel Cloud, Duval

When
October 10, 3:14 PM EST
Where
Duval County, 1.79 mi E of Baldwin
Reported by
Broadcast Media
Coordinates
30.300, -81.940

A video of a funnel cloud was taken just east of US Highway 301 near Interstate 10.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyThe tornado archive for Florida, 2018Warnings in Florida, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783902, 783901, 783900.